Ozempic face has been touted as one of the more surprising side effects of taking the Type 2 diabetes medication, which has become known for its ability to induce weight loss quickly.
The typical side effects of Ozempic and its sister drug, Wegovy —which is prescribed for weight loss in people with obesity — are largely digestive, such as nausea, vomiting, diarrhea, stomach pain and constipation. But some people taking the medications have noticed changes to their appearance, most likely with extreme weight loss as the underlying cause. For example, the phenomenon “Ozempic butt,” when the buttocks becomes saggy due to weight loss, has also made headlines recently.
“Ozempic face” was first coined earlier this year by New York City-based dermatologist Dr. Paul Jarrod Frank, who told TODAY in a segment that he sees Ozempic face “every day in patients” since it has exploded in popularity.
How Ozempic works for weight loss
Semaglutide, the active ingredient in Ozempic and Wegovy, can help manage insulin levels and induce weight loss. Ozempic is approved by the U.S. Food and Drug Administration to treat Type 2 diabetes, and Wegovy is approved to treat obesity.
Novo Nordisk, previously told TODAY.com in a statement, “We do not promote, suggest or encourage off-label use of our medicines,” which includes using Ozempic for weight loss.
Ozempic and Wegovy induce weight loss by producing a synthetic version of the hormone GLP-1, which your body produces when you eat food, TODAY.com previously reported. When the medication reaches the brain, it mimics the effect of eating food, leading to reduced appetite and feeling full more quickly. The medications also make your stomach empty more slowly, which in turn make your body absorb calories more slowly.
What is Ozempic face?
Ozempic face refers to the facial changes that patients who’ve lost a significant amount of weight sometimes experience: primarily a loss of facial fat that can leave the face sagging and looking older. It’s especially common in middle-aged and older patients, Frank said.
“One of the most common things I notice with any form of weight loss in middle-aged and older patients is we don’t all lose it in the areas we want,” Frank said. “When we get older, definitely the facial volume changes and shifts around. But when you lose weight so acutely and quickly … we’re seeing these types of changes in their face where it’s actually making them look older.”
Natasa Valocchi, who experienced a degree of Ozempic face after losing 68 pounds since she started the medication in November 2021, described her facial changes in a segment on TODAY: “As the weight goes, your face does go, and you do get a gauntness.”
“As we age, we get gaunt anyway, so I think it was just a little bit more excessive,” she continued. “People have definitely noticed in my face, ‘Oh, Wow you are looking very thin these days.’ So it’s maybe a bit much for me, and I think I could use a little bit extra volume.”
Valocchi added that she notices her Ozempic face “primarily … in the lower jaw. … Your jowls start to sag because there isn’t really the (plumpness) to hold it in anymore.”
What does Ozempic do to your face?
If you experience fast weight loss while taking Ozempic, especially a large amount, you may see facial changes, which Frank referred to as “global facial wasting.” This can mean “wrinkling” and “heaviness” around and under the eyes, temples, jawline and mouth, he said.
“There are certain diseases that cause (global facial wasting), but this is happening in a much milder sense with the use of these medications,” Frank explained.
That said, these facial changes are likely not a direct result of the Ozempic itself, Jastrebroff and Dr. Rocio Salas-Whalen, Valocchi’s endocrinologist, say. It’s likely a downstream effect of losing a lot of weight over a shorter period than usual, Salas-Whalen says. (Salas-Whalen worked for Novo Nordisk in the past but on projects unrelated to Ozempic.)
The recommended weight loss rate on Ozempic, Salas-Whalen notes, is 1 to 2 pounds per week. Valocchi lost weight at this pace, but other factors cancontribute to Ozempic face, per Salas-Whalen. These include the natural aging process, genetics and menopause, as the lack of estrogen can contribute to wrinkles and sagging skin.
You’re also more likely to see Ozempic face traits the more weight you lose, Salas-Whalen says. Patients who take Ozempic to lose 15 to 20 pounds — and there are legitimate medical reasons for doing so, she stresses — won’t see as many facial changes as those who lose 100 pounds, Salas-Whalen says.
Jastreboff agrees the phenomenon “is related to the weight reduction rather than specifically to the way that weight reduction is attained.”
She adds that one of the reasons Ozempic face may be catching people off-guard is that semaglutide is “highly effective” at treating obesity.
“Patients are losing weight at a faster rate than what we’ve seen with other types of obesity treatments,” Jastreboff explains. “With bariatric surgery, patients also have potentially changes in their in their facial appearance, and I think potentially why it’s coming up is because we’re not used to seeing that degree of a change in the amount of fat that is carried in someone’s face with a medication.”
How does Ozempic affect the skin?
Fast weight loss, which people taking Ozempic may experience, can lead to changes in the skin of the face, such as sagging or becoming more gaunt, Frank told TODAY. But the medication itself doesn’t seem to affect the skin beyond these changes from weight loss, Jastreboff says.
Salas-Whalen adds that losing weight quickly “is definitely going to affect how the skin adapts to the new weight. And that’s why we always recommend slow weight loss, especially at the beginning.”
There also may be mild skin side effects from injecting Ozempic, as it and its sister drug Wegovy are taken as shots. “When you take a little shot, sometimes you can have a very little bruise or something, but usually that does not occur,” she says.
How can you treat Ozempic face?
Frank said fillers can be used to treat Ozempic face, but it’s costly.
“When you have global facial volume loss, it can take a significant amount of filler. Whereas someone in middle age may normally spend $1,000 or $2,000, they could spend $5,000 and up to reflate the face from the volume loss,” he added. “(For) patients in their late 50s and 60s, often replacement of volume is not enough, and it will require facial plastic surgery.”
For those concerned about developing Ozempic face, Frank stressed the importance of staying in contact with your endocrinologist, dermatologist and other relevant specialists “to help you along the (weight loss) journey slowly.”